Alert archive / New Mexico / Flash Flood Warnings in 2013

Flash Flood Warning 8, NWS Midland/Odessa, TX

June 17, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jun 17, 2013, 2:54 PM MDT for Eddy County, New Mexico. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 17, 2013, 2:54 PM MDT (20:54 UTC)
Expired
Jun 17, 2013, 5:45 PM MDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 164 km from the middle of the area, began a volume at 20:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 17, 3:30 PM MDTFLASH FLOODS Queen, NMDEBRIS FLOWING ACROSS HWY 137 JUST SOUTH OF QUEEN AND DOWN INTO LAST CHANCE CANYON WITH A COUPLE FEET OF WATER ASSOCIATED WITH IT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 8.9 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
113 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
2640 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

379 
WGUS54 KMAF 172054
FFWMAF
NMC015-172345-
/O.NEW.KMAF.FF.W.0008.130617T2054Z-130617T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM MDT MON JUN 17 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 545 PM MDT

* AT 249 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED   
FLASH FLOODING FROM REDEVELOPING THUNDERSTORMS LOCATED NEAR AND WEST 
OF QUEEN.  THESE REDEVELOPING THUNDERSTORMS ARE PRODUCING VERY HEAVY 
RAIN AND WILL LIKELY PRODUCE FLOODING AS THEY MOVE SLOWLY EAST. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3241 10484 3242 10448 3200 10436 3201 10484

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:11 PM MDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 17, 1:11 PM MDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT MON JUN 17 2013

.DISCUSSION...
SFC BOUNDARY NW-SE ACROSS THE PB WILL BE A PRIMARY FOCUS FOR DEEP
CONVECTION TO FORM ALONG/NEAR TODAY. LOW LEVEL MSTR IS RICH (DWPNTS OF
M60S ACROSS PB) AND WITH STEEP MID LEVEL LR/S PER EML SB CAPES ARE
ABOVE 2500 J/KG. LOW LEVEL MSTR IS CONVERGING INVOF WRN PB/SE NM
AND ONCE TEMPS GET INTO THE M90S CAP IS EXPECTED BREAK ALLOWING
STORMS TO DEVELOP ACROSS THE PB. ALSO A MINOR SHRTWV TROF ROUNDING
NW MID LEVEL FLOW MAY SERVE TO COOL TEMPS AROUND 5H AND PROVIDE
ADDITIVE LIFT. 12Z NAM12 QPF AGREES WITH AND HAS DEVELOPED PRECIP
FARTHER S INTO THE PB AS EARLY AS 21Z (INDICATIVE OF WEAK TO NO
CAP). SAID CAPES AND BULK SHEAR OF 25-35KTS ACROSS PB WILL BE
SUFFICIENT FOR SEVERE STORMS AND HAVE INCLUDE FOR PB AND TRANS
PECOS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN CONCERN BUT AN ISOLD
TORNADO CAN/T BE RULED EITHER. MEANWHILE A CONVECTIVE COMPLEX IS
FAVORED TO COME OUT THE NE NM HIGHLANDS INTO WX TX PLAINS AND MAY
RESULT IN SECOND ROUND OF TSTMS EARLY TUE AM ACRS THE NRN CWFA.
ANOTHER ROUND OF STORMS IS POSSIBLE TUE PM IN PERSISTENT NW MID
LEVEL FLOW. THESE STORM WOULD BE FAVORED TO MOVE THRU THE N-NE
CWFA LATE TUE AFTERNOON AND EARLY EVENING AND AGAIN COULD BE
SEVERE. HOWEVER IF THERE IS A SECOND ROUND OF STORMS EARLY TUE AM
ACROSS THE N-NE IT MAY BE DIFFICULT FOR THE ATMOSPHERE TO RECOVER.
SLGHT CHC TO CHC TSTMS WILL BE FAVORED IN THE DAVIS MTNS
REGARDLESS TUE PM. TIMING OF CONVECTION TUE WILL MAKE TEMPS FCST
DIFFICULT AND WILL TREND TEMPS DOWN JUST A DEGREE OR 2 FOR NOW.
STRONGER PRESENCE OF MID LEVEL RIDGE WILL SIGNAL DOWNTURN IN POPS
AND THOSE BEING CONFINED TO THE W ON WRN SIDE OF RIDGE FOR
WED/THUR. PRESENCE OF MID LEVEL RIDGE WILL ALSO SIGNAL WARMER WITH
HIGHS TEMPS EASILY BACK TO 95-100 ACROSS PB. SOME HINTS THAT MID
LEVEL RIDGE WILL DEVELOP FAR E FRI-SUN WHICH WOULD LEAD TO A
LITTLE COOLER TEMPS AND LOW PROBABILITY POPS BACK INTO THE WRN
AREAS WITH ECMWF EVEN MORESO FOR MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  72  97  /  30  20  20  10
BIG SPRING TX              73  94  75  97  /  40  30  30   0
CARLSBAD NM                68  98  71 102  /  20  20  20  20
DRYDEN TX                  75  97  74  97  /  20  10  10  10
FORT STOCKTON TX           71  98  73 100  /  20  20  20  10
GUADALUPE PASS TX          69  95  68  95  /  20  20  20  20
HOBBS NM                   67  91  68  98  /  30  20  20  10
MARFA TX                   62  91  61  94  /  20  30  30  20
MIDLAND INTL AIRPORT TX    71  95  73  97  /  30  20  20   0
ODESSA TX                  73  95  75  97  /  20  20  20  10
WINK TX                    72 100  72 103  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 17, 12:39 PM MDT, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT MON JUN 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT MON JUN 17 2013 /1239 PM MDT MON JUN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. SOME STORMS COULD BECOME STRONG
TO SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE AND AN ISOLATED TORNADO OR
TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT ESPECIALLY
ACROSS THE NORTHERN PERMIAN BASIN.

AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE SIGNIFICANTLY
WEDNESDAY THROUGH FRIDAY HOWEVER ISOLATED AFTERNOON AND EVENING
STORMS WILL BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
AND THE SOUTHEAST NEW MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 17, 1:06 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     29 S FORT STOCKTON      30.47N 102.89W
06/17/2013  E70 MPH          PECOS              TX   LAW ENFORCEMENT

&&

GREGORY.MURDOCH
Special weather statement, Jun 17, 2:02 PM MDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT MON JUN 17 2013

NMZ027-028-172030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
202 PM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHWESTERN EDDY COUNTY UNTIL 230 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER QUEEN AT 202 PM MDT...MOVING
EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3241 10442 3210 10429 3201 10481 3230 10482
TIME...MOT...LOC 2002Z 262DEG 12KT 3219 10470
Local storm report, Jun 17, 2:24 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
324 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             QUEEN                   32.19N 104.75W
06/17/2013  E1.25 INCH       EDDY               NM   FIRE DEPT/RESCUE

&&

ANDREW.ARNOLD
Local storm report, Jun 17, 2:25 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
325 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             QUEEN                   32.19N 104.75W
06/17/2013  E1.50 INCH       EDDY               NM   PARK/FOREST SRVC

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:00 PM MDTSevere Thunderstorm WarningMAFLea60 min
Jun 16, 6:09 PM MDTSpecial Weather StatementMAFEddy51 min
Jun 16, 11:45 PM MDTSpecial Weather StatementMAFEddy30 min
Jun 17, 1:01 AM MDTAreal Flood AdvisoryMAFEddy4 hr
Jun 17, 2:02 PM MDTSpecial Weather StatementMAFEddy28 min
Jun 17, 2:14 PM MDTSevere Thunderstorm WarningMAFEddy61 min
Jun 17, 2:33 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 17, 3:17 PM MDTSpecial Weather StatementMAFEddy43 min
Jun 17, 4:44 PM MDTSevere Thunderstorm WarningMAFLea61 min
Jun 17, 5:29 PM MDTAreal Flood AdvisoryMAFLea3 hr
Jun 17, 5:43 PM MDTSevere Thunderstorm WarningMAFLea62 min

Nearby

Flash Flood Warnings in New Mexico, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.